How the interaction occurs:
Acetaminophen, taken routinely, may affect your body's ability to make clots.
What might happen:
You may experience an increased chance for bleeding including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together, how often you take acetaminophen, and how much acetaminophen you take. Your doctor may want to check your INR values more closely. Also let your doctor know if you stop taking acetaminophen. If you have any signs of bleeding, such as bleeding from your gums, nosebleeds, unusual bruising, or dark stools, contact your doctorYour healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Whyte IM, Buckley NA, Reith DM, Goodhew I, Seldon M, Dawson AH. Acetaminophen causes an increased International Normalized Ratio by reducing functional factor VII. Ther Drug Monit 2000 Dec;22(6):742-8.
2.Mahe I, Bertrand N, Drouet L, Simoneau G, Mazoyer E, Bal dit Sollier C, Caulin C, Bergmann JF. Paracetamol: a haemorrhagic risk factor in patients on warfarin. Br J Clin Pharmacol 2005 Mar;59(3):371-4.
3.Parra D, Beckey NP, Stevens GR. The effect of acetaminophen on the international normalized ratio in patients stabilized on warfarin therapy. Pharmacotherapy 2007 May;27(5):675-83.
4.Mahe I, Bertrand N, Drouet L, Bal Dit Sollier C, Simoneau G, Mazoyer E, Caulin C, Bergmann JF. Interaction between paracetamol and warfarin in patients: a double-blind, placebo-controlled, randomized study. Haematologica 2006 Dec;91(12):1621-7.
5.Antlitz AM, Mead JA Jr, Tolentino MA. Potentiation of oral anticoagulant therapy by acetaminophen. Curr Ther Res Clin Exp 1968 Oct;10(10):501-7.
6.Justice JL, Kline SS. Analgesics and warfarin. A case that brings up questions and cautions. Postgrad Med 1988 Apr;83(5):217-8, 220.
7.Thijssen HH, Soute BA, Vervoort LM, Claessens JG. Paracetamol (acetaminophen) warfarin interaction: NAPQI, the toxic metabolite of paracetamol, is an inhibitor of enzymes in the vitamin K cycle. Thromb Haemost 2004 Oct;92(4):797-802.
8.Gebauer MG, Nyfort-Hansen K, Henschke PJ, Gallus AS. Warfarin and acetaminophen interaction. Pharmacotherapy 2003 Jan;23(1):109-12.
9.Lesho EP, Saullo L, Udvari-Nagy S. A 76-year-old woman with erratic anticoagulation. Cleve Clin J Med 2004 Aug;71(8):651-6.
10.Bagheri H, Bernhard NB, Montastruc JL. Potentiation of the acenocoumarol anticoagulant effect by acetaminophen. Ann Pharmacother 1999 Apr; 33(4):506.
11.van den Bemt PM, Geven LM, Kuitert NA, Risselada A, Brouwers JR. The potential interaction between oral anticoagulants and acetaminophen in everyday practice. Pharm World Sci 2002 Oct;24(5):201-4.
12.Fattinger K, Frisullo R, Masche U, Braunschweig S, Meier PJ, Roos M. No clinically relevant drug interaction between paracetamol and phenprocoumon based on a pharmacoepidemiological cohort study in medical inpatients. Eur J Clin Pharmacol 2002 Feb;57(12):863-7.
13.Gadisseur AP, Van Der Meer FJ, Rosendaal FR. Sustained intake of paracetamol (acetaminophen) during oral anticoagulant therapy with coumarins does not cause clinically important INR changes: a randomized double-blind clinical trial. J Thromb Haemost 2003 Apr;1(4):714-7.
14.Kwan D, Bartle WR, Walker SE. The effects of acetaminophen on pharmacokinetics and pharmacodynamics of warfarin. J Clin Pharmacol 1999 Jan;39(1):68-75.
15.Udall JA. Drug infererence with warfarin therapy. Clin Med 1970;77:20-25.
16.Zhang Q, Bal-dit-Sollier C, Drouet L, Simoneau G, Alvarez JC, Pruvot S, Aubourg R, Berge N, Bergmann JF, Mouly S, Mahe I. Interaction between acetaminophen and warfarin in adults receiving long-term oral anticoagulants: a randomized controlled trial. Eur J Clin Pharmacol 2011 Mar;67(3):309-14.
17.Phansalkar S, van der Sijs H, Tucker AD, Desai AA, Bell DS, Teich JM, Middleton B, Bates DW. Drug-drug interactions that should be non-interruptive in order to reduce alert fatigue in electronic health records. J Am Med Inform Assoc 2012 Sep 25.